Minnesota, 2019Tornado in Minnesota, August 10, 2019
August 10, 2019 · NWS MPX · 1 event in 1 county or zone
During the late afternoon of Saturday, August 10th, isolated thunderstorms developed in southwest Minnesota. These storms moved into an area of a highly sheared environment, but weak instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of Saturday, August 10th, isolated thunderstorms developed in southwest Minnesota. These storms moved into an area of a highly sheared environment, but weak instability. However, due to boundary layer winds backing ahead of these storms, a brief tornado developed southeast of Fairmont. No damage occurred as it touched down in an open field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 2:51 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 2:51 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Sat Aug 10 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 338 PM CDT Sat Aug 10 2019
Numerous showers are ongoing this afternoon across central
Minnesota and parts of western Wisconsin. A couple thunderstorms
have also occurred in the south and southwest metro just north of
a thermal gradient from the mostly sunny skies across south
central Minnesota. The area of low pressure responsible for the
showers will continue eastward across southern Minnesota and into
southern Wisconsin by Sunday morning. This will gradually end the
shower activity later this evening, but extensive cloudiness will
continue into Sunday. Some fog may also develop overnight due to
low T/Td spread and light boundary layer flow. Raised low temps
tonight a few degrees due to the extensive cloudiness and high dew
points expected.
The clouds may be slow to rise and scatter out Sunday morning, but
by afternoon a developing inverted-V sounding should allow this to
happen. Temperatures should warm into the upper 70s to lower 80s.
.LONG TERM...(Monday through Saturday)
Issued at 338 PM CDT Sat Aug 10 2019
Uncertainty remains for the Monday system coming north from the
southwestern CONUS. The main issue is simply how far north does the
main shortwave reach before turning east. The NAM and the GEM are
the most aggressive in bringing the strongest forcing into southern
Minnesota, but the GFS and EC continue to hold firm in keeping the
boundary across northern Iowa, where most of the precip would fall.
This system will bring ample moisture with PWATs increasing over 2
inches south of the boundary. Limited CAPE and shear profiles
continue to point toward a very low threat of severe weather with
this system. Heavy rain and flooding are possible, but our latest
thinking is that the heaviest QPF will remain just south of the
MN/IA border. A separate shortwave to the north will come across the
Dakotas into northern MN on Monday as well, and could bring some
showers to parts of central MN.
The next system to watch is a shortwave that will drop south from
Canada toward northern Wisconsin. There are timing differences with
this wave but placement is more certain. This would keep the precip
across central MN through western WI. A pattern shift looks to take
place late in the week, with a thermal ridge building east across
the Upper Midwest by Friday. A warm front will lift well north of
our area into Canada with the main low to our northwest. This will
lead to warmer temperatures and higher dew points, and potentially
thunderstorm activity next weekend but uncertainty is high this far
out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Aug 10 2019
Cigs will deteriorate to MVFR throughout the afternoon from west
to east, and then to IFR or LIFR overnight. Cigs will rise and
should scatter out Sunday afternoon. Some fog will also likely
develop late tonight and linger into Sunday morning. Scattered to
numerous showers and a thunderstorm or two will continue through
the evening.
KMSP...VFR conditions for now, but cigs should drop to MVFR levels
this evening and IFR levels overnight. A slow recovery Sunday
morning, but VFR conditions should return sometime Sunday
afternoon.
/OUTLOOK FOR KMSP/
Mon...VFR with MVFR/-TSRA possible. Wind SE 5 kts.
Tue...MVFR. Wind NE 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 10, 11:40 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Sat Aug 10 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1240 PM CDT Sat Aug 10 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms are possible through this evening. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday night into Tuesday.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Borghoff
In the hours before
Special weather statement, Aug 10, 4:48 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Sat Aug 10 2019
MNZ091-102330-
Martin-
548 PM CDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...
At 547 PM CDT, a strong thunderstorm was located near Welcome, or
near Fairmont, moving southeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds. If you see a funnel, please calmly take shelter inside until
the storm has passed.
Locations impacted include...
Fairmont, Welcome, Iowa Lake, East Chain, Fairmont Airport, Imogene
and Wilbert.
This includes Interstate 90 between mile markers 94 and 100, and
between mile markers 104 and 105, and near mile marker 108.
LAT...LON 4360 9466 4369 9462 4366 9425 4350 9425
4350 9452
TIME...MOT...LOC 2247Z 298DEG 14KT 4361 9460
JRBTornado, Martin
- When
- August 10, 5:36 PM CST to 5:37 PM CST
- Where
- Martin County, 2.94 mi SSE of Fairmont Arpt to 2.95 mi SSE of Fairmont Arpt
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 43.610, -94.410
A storm chaser was 5 miles southeast of Fairmont, and reported a brief touchdown 1 mile northwest of his location in an open field. No damage was reported, but it appeared visually to have been weak.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835026.